Alert archive / Missouri / River Flood Warnings in 2018
River Flood Warning 145, NWS St. Louis, MO
NWS St. Louis, MO issued this river flood warning at Dec 31, 2018, 9:31 AM CST for Osage County, Missouri. It took effect at Dec 31, 2018, 10:47 AM CST. It was in force for 19 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 31, 2018, 9:31 AM CST (15:31 UTC)
- In effect from
- Dec 31, 2018, 10:47 AM CST
- Expired
- Jan 1, 2019, 5:32 AM CST
- In force
- 19 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
County Osage County, MO
The radar
The St Louis radar (KLSX), 119 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Maries River at Westphalia (WPHM7). The gauge peaked at 13.29 ft at Dec 31, 2018, 10:00 PM CST.
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 15 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06927000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
860
WGUS43 KLSX 311531
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
931 AM CST Mon Dec 31 2018
...The National Weather Service in St. Louis has issued a flood
warning for the following rivers in Missouri...
Maries River near Westphalia
.This Flood Warning is a result of 2 to 3 inches of precipitation the
past 24 hours and an additional 1 inch forecast in the next 48 hours...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Rainfall heavier than forecast could cause river levels to rise even
higher than predicted. The National Weather Service will monitor
this developing situation and issue follow up statements as
conditions or forecasts change.
Safety message: Never drive cars, trucks, or sport utility vehicles
through flooded areas. The water may be too deep to allow for safe
passage.
This product, along with additional weather and stream information,
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
MOC151-011530-
/O.NEW.KLSX.FL.W.0145.181231T1647Z-190101T2048Z/
/WPHM7.1.ER.181231T1647Z.181231T1800Z.181231T2048Z.NO/
931 AM CST Mon Dec 31 2018
The National Weather Service in St. Louis has issued a
* Flood Warning for
the Maries River near Westphalia
* until Tuesday afternoon.
* At 9:00 AM Monday the stage was 9.0 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by late this
morning and crest near 10.7 feet by this afternoon. The river is
forecast to fall below flood stage by this afternoon.
* Impact: At 9.0 feet...County Road 610 begins flooding near the
Indian Creek bridge near this height.
* Impact: At 8.2 feet...The Sestak Slab bridge along the south
portion of County Road 521 (near County Road 522) begins flooding
near this height. This bridge flooded during the crest of
1/30/2013 of 9.76 feet. It is 11.5 river miles upstream from the
gage.
&&
Fld Latest 6 a.m. Forecast
LOCATION Stg Obs Stg 01/01 01/02 01/03 01/04 01/05
Maries River
Westphalia 10.0 8.97 6.2 3.2 2.5 2.5 2.4
&&
LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
3827 9202
$$4 follow-up statements
635
WGUS83 KLSX 311853
FLSLSX
Flood Statement
National Weather Service St Louis MO
1253 PM CST Mon Dec 31 2018
...The flood warning continues for the following rivers in
Missouri...
Maries River near Westphalia
Moreau River near Jefferson City
.This Flood Warning is a result of 2 to 3 inches of precipitation the
past 24 hours and an additional .25 inches forecast in the next 48 hours...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Rainfall heavier than forecast could cause river levels to rise even
higher than predicted. The National Weather Service will monitor
this developing situation and issue follow up statements as
conditions or forecasts change.
Safety message: Never drive cars, trucks, or sport utility vehicles
through flooded areas. The water may be too deep to allow for safe
passage.
This product, along with additional weather and stream information,
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
MOC151-011853-
/O.EXT.KLSX.FL.W.0145.000000T0000Z-190102T0021Z/
/WPHM7.1.ER.181231T1610Z.181231T1817Z.190101T0021Z.NO/
1253 PM CST Mon Dec 31 2018
The Flood Warning continues for
the Maries River near Westphalia
* until Tuesday evening.
* At 12:17 PM Monday the stage was 11.6 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river is forecast to continue falling to below flood stage by
this evening.
&&
Fld Latest 6 a.m. Forecast
LOCATION Stg Obs Stg 01/01 01/02 01/03 01/04 01/05
Maries River
Westphalia 10.0 11.58 6.8 3.4 2.7 2.6 2.5
&&
LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
3827 9202
$$
MOC051-011853-
/O.EXT.KLSX.FL.W.0140.181231T2134Z-190102T1832Z/
/JCMM7.1.ER.181231T2134Z.190101T0600Z.190101T1832Z.NO/
1253 PM CST Mon Dec 31 2018
The Flood Warning continues for
the Moreau River near Jefferson City
* until Wednesday afternoon.
* At 12:30 PM Monday the stage was 14.7 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by late this
afternoon and to crest near 21.3 feet by early Tuesday morning. The
river is forecast to fall below flood stage by Tuesday early
afternoon.
* Impact: At 20.0 feet...Near this height, Buffalo Road will be
closed. This road is about 8.7 river miles upstream of the gage.
* Impact: At 19.0 feet...Near this height, Zion Road will be closed.
This road is about 12 river miles upstream of the gage.
* Impact: At 18.0 feet...Near this height, both Bainer Road and
Loesch Road will be closed. These roads are about 15.5 to 16 river
miles upstream of the gage.
&&
Fld Latest 6 a.m. Forecast
LOCATION Stg Obs Stg 01/01 01/02 01/03 01/04 01/05
Moreau River
Jefferson City 17.0 14.71 21.1 7.5 4.2 3.3 3.0
&&
LAT...LON 3855 9214 3854 9207 3849 9211 3848 9231
3853 9231
$$202
WGUS83 KLSX 312124
FLSLSX
Flood Statement
National Weather Service St Louis MO
324 PM CST Mon Dec 31 2018
...The flood warning continues for the following rivers in
Missouri...
Maries River near Westphalia
.This Flood Warning is a result of 2 to 3 inches of precipitation the
past 24 hours and an additional .25 inches forecast in the next 48 hours...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The National Weather Service will monitor this developing situation
and issue follow up statements as conditions or forecasts change.
Safety message: Never drive cars, trucks, or sport utility vehicles
through flooded areas. The water may be too deep to allow for safe
passage.
This product, along with additional weather and stream information,
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
MOC151-012124-
/O.EXT.KLSX.FL.W.0145.000000T0000Z-190102T0742Z/
/WPHM7.1.ER.181231T1610Z.181231T2100Z.190101T0742Z.NO/
324 PM CST Mon Dec 31 2018
The Flood Warning continues for
the Maries River near Westphalia
* until late Tuesday night.
* At 3 PM Monday the stage was 12.3 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river is near crest and will fall below flood stage by
early Tuesday morning.
&&
Fld Latest 6 a.m. Forecast
LOCATION Stg Obs Stg 01/01 01/02 01/03 01/04 01/05
Maries River
Westphalia 10.0 12.28 8.5 4.0 3.0 2.6 2.5
&&
LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
3827 9202
$$616
WGUS83 KLSX 010119
FLSLSX
Flood Statement
National Weather Service St Louis MO
719 PM CST Mon Dec 31 2018
...The flood warning continues for the following rivers in
Missouri...
Maries River near Westphalia
Moreau River near Jefferson City
.This Flood Warning is a result of 2 to 3 inches of precipitation the
past 24 hours and an additional .25 inches forecast in the next 48 hours...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Rainfall heavier than forecast could cause river levels to rise even
higher than predicted. The National Weather Service will monitor
this developing situation and issue follow up statements as
conditions or forecasts change.
Safety message: Never drive cars, trucks, or sport utility vehicles
through flooded areas. The water may be too deep to allow for safe
passage.
This product, along with additional weather and stream information,
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
MOC151-020118-
/O.EXT.KLSX.FL.W.0145.000000T0000Z-190102T1432Z/
/WPHM7.1.ER.181231T1610Z.190101T0100Z.190101T1432Z.NO/
719 PM CST Mon Dec 31 2018
The Flood Warning continues for
the Maries River near Westphalia
* until Wednesday morning.
* At 7:00 PM Monday the stage was 13.0 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river is near crest and will fall below flood stage by
Tuesday morning.
&&
Fld Latest 6 a.m. Forecast
LOCATION Stg Obs Stg 01/01 01/02 01/03 01/04 01/05
Maries River
Westphalia 10.0 12.99 11.9 4.1 3.0 2.6 2.5
&&
LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
3827 9202
$$
MOC051-020118-
/O.EXT.KLSX.FL.W.0140.000000T0000Z-190102T2142Z/
/JCMM7.1.ER.181231T2158Z.190101T1200Z.190101T2142Z.NO/
719 PM CST Mon Dec 31 2018
The Flood Warning continues for
the Moreau River near Jefferson City
* until Wednesday afternoon.
* At 6:30 PM Monday the stage was 18.2 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 20.8 feet by Tuesday morning,
then fall below flood stage Tuesday afternoon.
* Impact: At 20.0 feet...Near this height, Buffalo Road will be
closed. This road is about 8.7 river miles upstream of the gage.
* Impact: At 19.0 feet...Near this height, Zion Road will be closed.
This road is about 12 river miles upstream of the gage.
&&
Fld Latest 6 a.m. Forecast
LOCATION Stg Obs Stg 01/01 01/02 01/03 01/04 01/05
Moreau River
Jefferson City 17.0 18.20 20.8 7.9 4.2 3.2 3.0
&&
LAT...LON 3855 9214 3854 9207 3849 9211 3848 9231
3853 9231
$$826
WGUS83 KLSX 011132
FLSLSX
Flood Statement
National Weather Service St Louis MO
532 AM CST Tue Jan 1 2019
...The flood warning is cancelled for the following river in
Missouri...
Maries River near Westphalia
.This is the last statement on this event...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message: Never drive cars, trucks, or sport utility vehicles
through flooded areas. The water may be too deep to allow for safe
passage.
This product, along with additional weather and stream information,
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
MOC151-011202-
/O.CAN.KLSX.FL.W.0145.000000T0000Z-190102T1432Z/
/WPHM7.1.ER.181231T1610Z.190101T0401Z.190101T0802Z.NO/
532 AM CST Tue Jan 1 2019
The Flood Warning is cancelled for
the Maries River near Westphalia.
* At 5:00 AM Tuesday the stage was 6.9 feet.
* Flood stage is 10.0 feet.
* The river fell below flood stage at 2:02 AM Tuesday.
* The river will continue falling to 4.1 feet by tomorrow morning.
&&
Fld Latest 6 a.m. Forecast
LOCATION Stg Obs Stg 01/02 01/03 01/04 01/05
Maries River
Westphalia 10.0 6.86 4.1 3.0 2.6 2.5
&&
LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
3827 9202
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Dec 31, 6:35 AM CST, 2 hours 56 minutes earlier.
Area forecast discussion, Dec 31, 6:35 AM CST, 2 hours 56 minutes before
Area Forecast Discussion...Updated National Weather Service Saint Louis MO 635 AM CST Mon Dec 31 2018 .UPDATE... Issued at 613 AM CST Mon Dec 31 2018 MRMS precipitation estimates show a swath of 1 inch of rain from roughly Columbia, MO through Springfield, IL over the last 6 hours. This same area is being highlighted by high resolution forecast guidance as a target for up to an additional 1.5" of rain through this afternoon, with locally higher amounts possible. All this rain coupled with already saturated soils may result in localized flooding in flood prone areas. That said, flooding concerns are tempered by the fact that this will be a slow soaking rain, and we'll have a hard time realizing rain rates required for flash flooding. BSH && .SHORT TERM... (Through Late Tuesday Afternoon) Issued at 349 AM CST Mon Dec 31 2018 A sharp upper level shortwave has ejected into the Southern Plains, providing ample support for ascent across the Mid-Mississippi Valley. With that, we've seen widespread rain push into our region. The shortwave has also spurred low level cyclogenesis across the Southern Plains, and that will be the focus for the rest of the day today. A surface cyclone will track from its current position near the OK Panhandle through the Mid-Mississippi Valley this afternoon, and into the southern Great Lakes this evening. As the low approaches the area this morning, the warm front will push in, complimenting the upper level forcing for ascent. This will result in continued and heavier precipitation through about noon. As the low departs this afternoon, forcing at all levels will tail off fairly quickly, gradually ending the rain threat. The exception will be the deformation band on the back side of the low, which will help precipitation linger across NE MO and west central IL through much of the afternoon. Many of the synoptic scale and higher resolution guidance is showing MU CAPE up to 100 j/kg into the afternoon, so I have introduced a slight chance of thunder for areas in our south and east. Much cooler air will filter in behind the departing cyclone, though low level RH progs keep the area saturated through the night and into tomorrow. Forecast guidance also depicts a secondary trough at 850 and 925mb, which may result in very weak ascent in those levels. I don't expect the ascent to be strong enough to support much rain, but sprinkles are possible. Additionally, it looks like temperatures within the cloud layer may get cool enough to support ice nucleation, and we may see some flurries mix in with sprinkles early on New Year's Morning. All forcing will exit the area on New Year's Day, ending the threat for any perception. However, low level moisture will linger through the day, keeping skies mostly cloudy. This, coupled with the cool air pushing into the region, will result in fairly cool temperatures. BSH .LONG TERM... (Tuesday Night through Sunday) Issued at 349 AM CST Mon Dec 31 2018 Cold, below normal temperatures will continue Tuesday night as a strong 1035 mb surface ridge over the northern Plains builds southeastward into our area. Light precipitation is possible across parts of central into southeast MO as early as Wednesday night as low-mid level warm air advection increases well ahead of a closed upper level low over the TX Panhandle region. Precipitation type is still in question, but a wintry mix is possible. There are still significant differences between the operational GFS and the ECMWF models with the track and strength of the upper level low moving from the southern Plains Thursday eastward into the Tennessee Valley region on Friday, as well as a surface low moving from the Gulf Coast region northeastward into the Tennessee Valley region ahead of the upper low. The ECMWF model is further north with the tracks of the upper level low and surface low and also deeper/stronger with the strength of the lows as compared to the GFS, and hence has its QPF further north extending into central MO while the GFS has its QPF no further north than across southeast MO and southwest IL. Although there is still plenty of uncertainty as to the northern extent of the precipitation for Thursday through Friday, the latest GFS model run has trended further north with its precipitation forecast. Precipitation type is also in question with the better potential for snow likely further south near the upper level low center with rain likely the predominant precipitation type further north. This storm system will bear watching due to its potential for significant precipitation amounts and wintry precipitation types from Wednesday night through Friday, at least across southeast MO and southwest IL. Warmer and drier conditions are expected for the weekend due to rising upper level heights behind the upper level low as it shifts well east of the region, and a return to southwesterly surface winds. High temperatures this weekend should be above normal for early January. GKS && .AVIATION... (For the 12z TAFs through 12z Tuesday Morning) Issued at 613 AM CST Mon Dec 31 2018 IFR conditions are across the area along with light to moderate rain. There are a few pockets where the rain has temporarily ceased, and fog has developed in these areas. Rain is expected to pick back up in these areas, and this should help scour out the fog. As the storm system responsible for all the rain moves out of the area this afternoon, we'll see the rain taper off and cigs gradually improve, likely reaching MVFR by this evening. The exception to this will be UIN, where rain and low cigs are likely to persist into the early evening. Models then in good agreement showing MVFR cigs holding on through the night and through the remainder of the TAF period. SPECIFICS FOR KSTL: The rain has temporarily subsided, but will be filling back into the area within the next hour. Beyond that, forecast guidance is in good agreement showing light to occasionally moderate rain persisting through roughly noon with cigs below 500ft. Cigs will gradually improve through the afternoon, but some uncertainty remains with regards to the exacting timing of when we make it bake above 500 and 1000 feet. We should make it to 1kft by 00z at the latest, but MVFR cigs will then hang on through the remainder of the TAF period. BSH && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Dec 31, 3:47 AM CST, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 347 AM CST Mon Dec 31 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011000- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 347 AM CST Mon Dec 31 2018 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a slight chance of thunderstorms this morning and early this afternoon across southeast Missouri and southwest Illinois. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. GKS
In the hours before
Special weather statement, Dec 31, 6:07 AM CST, 3 hours 24 minutes before
Special Weather Statement National Weather Service Saint Louis MO 607 AM CST Mon Dec 31 2018 ILZ058>060-097>099-MOZ034>036-041-042-050>052-311800- Greene IL-Macoupin IL-Montgomery IL-Pike IL-Calhoun IL-Jersey IL- Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Callaway MO- Montgomery MO-Lincoln MO- Including the cities of Litchfield, Pittsfield, Bowling Green, Columbia, Mexico, and Fulton 607 AM CST Mon Dec 31 2018 ...Localized Flooding Possible In Low Lying Areas This Morning... This morning's rain has resulted in a swath of over 1 inch of rain from roughly Columbia, MO to Springfield, IL. Rain and isolated thunderstorms will continue through this afternoon, bringing up to an additional 1.5 inches with locally heavier amounts. All of this on top of saturated soils may result localized ponding or flooding of low lying areas. Please be careful if driving in flood prone areas and if you come across flooded roads, do not cross them. BSH
Local storm report, Dec 31, 9:26 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
926 AM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN SILEX 39.13N 91.06W
12/31/2018 M3.50 INCH LINCOLN MO EMERGENCY MNGR
&&
PWLocal storm report, Dec 31, 9:28 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
928 AM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 2 SW SILEX 39.11N 91.08W
12/31/2018 E4.00 INCH LINCOLN MO EMERGENCY MNGR
&&
PWThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 8:13 AM CST | River Flood Warning | LSX | Cole | 47 hr |
| Dec 31, 9:07 AM CST | Areal Flood Warning | LSX | Audrain, Boone, Callaway, Cole, Franklin, Gasconade and 11 more | 3 hr |
| Dec 31, 9:12 AM CST | River Flood Warning | LSX | Lincoln | 33 hr |
| Dec 31, 1:14 PM CST | River Flood Warning | LSX | Saint Charles | 8 hr |
Nearby
River Flood Warnings in Missouri, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.